Alert archive / Iowa / Wind Advisories in 2008

Wind Advisory 1, NWS Des Moines, IA

January 3, 200815 counties in Iowa

NWS Des Moines, IA issued this wind advisory at Jan 3, 2008, 11:30 AM CST for 15 counties in Iowa. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Jan 3, 2008, 11:30 AM CST (17:30 UTC)
Expired
Jan 3, 2008, 4:00 PM CST
In force
5 hr
Issued by
NWS Des Moines, IA

Counties Audubon County, IA, Calhoun County, IA, Carroll County, IA, Cerro Gordo County, IA, Crawford County, IA, Emmet County, IA, Hancock County, IA, Humboldt County, IA, Kossuth County, IA, Palo Alto County, IA, Pocahontas County, IA, Sac County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA

The radar

The Des Moines radar (KDMX), 124 km from the middle of the area, began a volume at 17:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 5.5 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2008-01-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2008-01-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 288 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1456 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
288 m²/s²
0-3 km storm-relative helicity
392 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KDMX 031730
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
1130 AM CST THU JAN 3 2008

...GUSTY WIND WILL REMAIN OVER PARTS OF CENTRAL IOWA THIS AFTERNOON...

.A SOUTH WIND AT 25 TO 35 MPH WITH GUSTS AROUND 40 MPH WILL BE
COMMON OVER THE NORTHERN AND WESTERN SECTIONS OF CENTRAL IOWA THIS
AFTERNOON.

IAZ004>007-015>017-023-024-033>035-044-045-057-032200-
/O.NEW.KDMX.WI.Y.0001.080103T1730Z-080103T2200Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL-AUDUBON-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS...
HUMBOLDT...SAC CITY...ROCKWELL CITY...FORT DODGE...DENISON...
CARROLL...AUDUBON
1130 AM CST THU JAN 3 2008

...WIND ADVISORY IN EFFECT UNTIL 4 PM CST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 4 PM CST THIS AFTERNOON. 

A SOUTHERLY WIND IS USHERING WARMER AIR INTO CENTRAL IOWA. WIND
SPEEDS OF 25 TO 35 MPH ARE EXPECTED TO BE SUSTAINED OVER THE AREA
THROUGH 4 PM WITH GUSTS AROUND 40 MPH. THESE WIND SPEEDS COMBINED
WITH TEMPERATURES IN THE 20S WILL MAKE FOR QUITE A BLUSTERY AFTERNOON.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH ARE
EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

$$

FAB
1 follow-up statement
000 
WWUS73 KDMX 032136
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
336 PM CST THU JAN 3 2008

...THE GUSTY WIND IS SUBSIDING...

.THE WIND IS RAPIDLY FALLING BELOW CRITERIA SO THE WIND ADVISORY
WILL BE ALLOWED TO EXPIRE AT 4 PM.

IAZ004>007-015>017-023-024-033>035-044-045-057-032245-
/O.EXP.KDMX.WI.Y.0001.000000T0000Z-080103T2200Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL-AUDUBON-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS...
HUMBOLDT...SAC CITY...ROCKWELL CITY...FORT DODGE...DENISON...
CARROLL...AUDUBON
336 PM CST THU JAN 3 2008

...WIND ADVISORY WILL EXPIRE AT 4 PM CST THIS AFTERNOON...

THE WIND ADVISORY WILL EXPIRE AT 4 PM CST THIS AFTERNOON. 

A SOUTH WIND WILL CONTINUE OVER CENTRAL IOWA THROUGH TONIGHT BUT
WIND SPEEDS WILL DECREASE TO 15 TO 30 MPH THROUGH 6 PM AND WILL BE
10 TO 20 MPH DURING THE OVERNIGHT HOURS. SINCE WIND SPEEDS ARE NO
LONGER EXPECTED TO REACH ADVISORY CRITERIA THE WIND ADVISORY WILL
BE ALLOWED TO EXPIRE AT 4 PM.

$$

FAB

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this wind advisory went out at Jan 3, 5:45 AM CST, 5 hours 45 minutes earlier.

Area forecast discussion, Jan 3, 5:45 AM CST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
545 AM CST THU JAN 3 2008

.UPDATED FORECAST AND AVIATION DISCUSSION.

.DISCUSSION...
UPDATED THE FORECAST TODAY TO INCLUDE A WIND ADVISORY NORTHWEST OF A
MASON CITY TO AUDUBON LINE.  A SOUTH WIND HAS INCREASED OVER THE
AREA AND SUSTAINED SPEEDS ARE FLIRTING WITH 30 MPH ALONG WITH GUSTS
BETWEEN 40 AND 45 MPH.  THE WIND ADVISORY IS EXPECTED TO BE A
MARGINAL EVENT BUT NUMEROUS PLACES SHOULD AT LEAST HIT THE GUST
CRITERIA.  IN ADDITION TO THE WIND...TEMPS IN THE 20S ALONG WITH THE
WIND SPEEDS SHOULD PRODUCE WIND CHILLS AROUND ZERO MAKING FOR QUITE
A BLUSTERY DAY.

.PREVIOUS DISCUSSION...
COLD AMS IS MOVG OFF WITH BROAD AREA OF PRES FALLS AND STRENGTHENING
GRAD MOVG INTO THE STATE TDA.  WILL PUT IN A MNT OF AREAS OF BLWG
SNW IN AREAS WHERE SNOW COVER IS DEEPER, I.E. OVR 6 INCHES IN THE
ERN AND SRN PART OF THE CWA.  MOST OF THE STATE WL SEE DRFTG SNW,
BUT BLWG NOT LKLY TO BE A PROB.  ISSUES IN THIS FCST ARE NUMEROUS.
THE FIRST WILL BE WITH TEMPS AND STRATUS OVER THE NEXT FEW DAYS.
THINKING IS THAT THERE WILL BE LITTLE OR NO MELT INTO FRI, SO NOT
MUCH OF AN ISSUE UNTIL THE WKND.  UNDERCUT MOS TEMPS THINKING THAT
WITH TEMPS WARMING WELL ABV FRZG ON SAT THAT STRATUS WILL DVLP AND
KEEP MUCH OF IA WITH A STG INVERSION AND DONT EXPECT TO SEE THE MG
THAT THE MDLS ARE INDICATING.  DEEPER MOISTURE WILL ARRIVE MON AND
HAVE NOT CHENGDU GOING FCST IN THE OUT PERIODS.  NEXT PROB IS WITH
THE TIMING.  BIG SHIFTS IN MODEL OUTPUT WITH THE GFS SLOWING DOWN
AND THE ECMWF SPEEDING UP SIGNIFICANTLY.  WILL WANT TO SEE THE
CONFIRMING RUN, BUT CERTAINLY DOES RAISE SOME EYEBROWS WITH ECMWF
AND GEM SHOWING SIM SOLNS.  ATTM THINKING IS THAT ACTUAL MOVEMENT
WILL BE A COMPROMISE.  FOR THAT REASON, WILL CONT WITH THE MNTN OF
TSRA OVR THE SERN ZNS FOR MON NGT.  TQ VALUES IN THE 18-20 RANGE AND
SHOWWALTER INDEX STILL LOOKS TO GO TO ZERO OR BELOW, GIVING A STRONG
SIGNAL FOR JAN.  COLDER AIR FILTERS IN TUE/TUE NGT WITH PCPN CHNG
OVR TO SNOW BFR ENDING.  WILL NEED TO WATCH AM RUNS.  MAIN QUESTION
IS TIMING AND NOT WHETHER OR NOT EVENT WILL OCCUR HOWEVER.

&&

.AVIATION...03/18Z
HIGH PRES MOVING EAST ALLOWING A SOUTHERLY FLOW TO MOVE OVER THE TAF
SITES.  PRESSURE GRADIENT IS FAIRLY TIGHT SO WIND SPEEDS BETWEEN 25
AND 35KTS WILL BE COMMON OVER KFOD AND KMCW.  OTHER LOCATIONS WILL
ALSO BE WINDY BUT SPEEDS WILL BE BETWEEN 18-25KTS.  VFR COND ARE
FCST OVER THE AREA THROUGH 04/18Z BUT WIND GUSTS WILL PRODUCE SOME
CONCERN FOR GA THROUGH 03/22Z.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY FOR NORTH AND WEST
SECTIONS OF CENTRAL IOWA UNTIL 4 PM.

&&

SHORT TERM/AVIATION...FAB
LONG TERM...MS
Hazardous weather outlook, Jan 3, 5:36 AM CST, 5 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
536 AM CST THU JAN 3 2008

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-041145-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
536 AM CST THU JAN 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CHANCE FOR ISOLATED THUNDERSTORMS SOUTHEAST OF A
LAMONI TO MONTEZUMA LINE ON MONDAY NIGHT.  SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

Nearby

Wind Advisories in Iowa, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.